MAUDE Adverse Event Report: ASAHI INTECC CO., LTD. ASTATO XS 20; PERIPHERAL GUIDE WIRE

ASAHI INTECC CO., LTD. ASTATO XS 20; PERIPHERAL GUIDE WIRE
Catalog Number PAGH143392
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Perforation of Vessels (2135)
Date of Event 08/04/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
Manufacturing site: (b)(4).When the device was returned to the manufacturer, a reportable malfunction was recognized for the first time.Therefore, the date of this report, and the date received by the manufacturer were considered the date the device returned.The corsair pro xs microcatheter was returned with the astato xs 20 guide wire for evaluation.The separated tip of the corsair pro xs was found on the astato xs 20.The shaft strands of the corsair pro xs were disarranged due to accumulated torsion; disarrangement of the strands was observed throughout the shaft.A scratch possibly made by calcium was observed on the shaft proximal to the torn end of the tip.The catheter lumen was narrowed by the inner jacket that was gathered to the center of the lumen.These findings indicated that torsion had contributed to tearing of the tip.The separated tip on the astato xs 20 was severely twisted.The very distal end of the separated tip was entangled with the unraveled coil of the astato xs 20.The unraveled coil was found twisted and fractured.Lot history review revealed no anomaly relating to the reported event.No other similar product experience report was received from this lot.Based on the obtained information and investigation outcome, it was presumed that torsion generated with manipulation in attempts to cross the heavily calcified cto had most likely contributed to the observed tip separation of the corsair pro xs.The applied stress would accumulate likely when the tip was being caught and restricted its movement by the lesion.When the accumulated stress exceeded the product design limit, it made the tip become twisted, and therefore, stuck on the astato xs 20.Further applied torsion made the twisted tip tear apart, and the coil of astato sx 20 unravel.It was concluded that this event was not attributed to product quality.As the above investigation results supported that there was no indication of product deficiency, it was inferred that anatomical condition, and device manipulation technique had most likely contributed to the reported possible perforation.The cause of the possible perforation was reportedly unknown, and a possibility that this device might have contributed it could not be completely ruled out.Instructions for use (ifu) states: warnings: observe movement of this guide wire in the vessels.Before this guide wire is moved or torqued, the tip movement should be examined and monitored under fluoroscopy.Do not move, or torque the guide wire without observing corresponding movement of the tip.In addition, ensure that the distal tip of this guide wire, and its location in the vessel are visible during manipulations of the guide wire.Warnings: if any resistance is felt due to spasm, or the guide wire being bent, or trapped while operating the guide wire in the blood vessel, or removing it, do not move, or torque the guide wire.Stop the procedure.Determine the cause of resistance under fluoroscopy, and take appropriate remedial action.If the guide wire is moved excessively, it may break, or become damaged, which may cause blood vessel injury, or result in fragments being left inside the vessel.Warnings: when torquing this guide wire inside the blood vessel, do not torque continuously in the same direction.This may cause the guide wire to become damaged, or break apart, causing injury to the blood vessel, or leaving fragments inside the vessel.When torquing the guide wire, rotate it clockwise, and counterclockwise alternately.Do not exceed two rotations (720 degrees) in the same direction: warnings: do not push the guide wire more than necessary to advance the tip through the narrowed part of the vessel.(for example, do not push the guide wire when the distal tip of the guide wire is bent by the force of manipulation.) after crossing the targeted area, do not roughly twist, push, or pull the guide wire.If the guide wire is moved excessively, it may be damaged or break apart, which may injure the blood vessel or leave fragments inside the vessel, malfunction, and adverse effects breakage of the guide wire, vessel damage, such as dissection, perforation, rupture.
 
Event or Problem Description
It was reported that on (b)(6) 2020, there was a planned percutaneous coronary intervention of both the lad artery and ramus intermedius arteries with impella support due to severely depressed biventricular function.The ramus artery was first treated by stent deployment.After stenting of the ramus was completed, decision was made to perform cto-pci of the proximal-mid lad that appeared heavily calcified.Multiple wires attempted to cross the cto including asahi wires: prowater, fielder xt, gladius mongo 14, confianza pro 12, using a wire escalation and de-escalation strategy and the use of a 150cm corsair pro xs microcatheter.After the proximal cto was crossed, the decision was made to attempt to re-enter the true lumen in the mid lad with a stingray balloon and a stingray guide wire.A miraclebros 12 was placed into the corsair pro xs to exchange for a stingray balloon.The miraclebros 12 was immediately removed after the stingray balloon was in place, and a stingray wire was then advanced through the stingray balloon for the initial attempt at re-entry.Unsuccessful with the stingray guidewire.Then it was attempted with confianza pro 12.Unsuccessful.Advanced the stingray balloon to a more distal segment of mid lad, and attempted re-entry with confianza pro 12.Unsuccessful.Decision was made to attempt re-entry with an astato xs 20 wire.It appeared re-entry into true lumen was successful, so the stingray balloon was exchanged for the 150cm corsair pro xs microcatheter.The corsair pro xs was unable to penetrate the distal cap/re-entry zone.The decision was made to remove the corsair pro xs and attempt with a different microcatheter.Upon removal of the corsair pro xs, it was noted the tip had become separated from the body of the microcatheter.Fluoroscopy was used to verify the tip was still on the guidewire.Attempted to snare the tip of the microcatheter with a 4mm gooseneck snare.Unsuccessful.Decision was made to advance a confianza pro 12 guidewire into the cto and re-enter true lumen distal to the initial guidewire (astato xs 20 still in place).Successful.Astato xs 20 guidewire and tip of corsair pro xs removed intact.Pci of the lad was proceeded with predilitation of the prox/mid lad with a 1.5mm semi-compliant balloon followed by ivus and a 2.0mm semi-compliant balloon.Shortly thereafter, abrupt hypotension occurred, and a coronary perforation was suspected.A balloon was inflated to temporarily halt flow into the lad in order to stop the bleeding.Pericardiocentesis was attempted but was unsuccessful.The patient went into cardiac arrest and cardiopulmonary resuscitation was performed for 20 minutes with defibrillation, and the patient was resuscitated.The angiogram showed a large thrombus burden in the left main.It was unclear if thrombus was the cause of acute decompensation or if it developed during prolonged resuscitative effort.Heparin and aspiration thrombectomy were performed with complete resolution of the thrombus.A dissection was made in the lad in order to cross the cto and was noted as expected without contrast extravasation or evidence of perforation.Ivus was then performed, and revealed possible plaque shift in the lcx which was treated with a 3.0x38mm xience stent.Due to persistent hypotension requiring medication, a repeat echocardiogram was performed, and revealed enlarging pericardial effusion.Pericardiocentesis was performed with removal of about 500cc fluid.Patient's hemodynamics improved transiently, but remained tenuous and the pericardial drain continued to have significant output.Both an unspecified stent and a 4.0x19mm graftmaster covered stent were implanted in overlapping fashion in the lcx and the left main to intentionally exclude the lad in order to stop the bleeding given the unclear source of blood loss.After covered stent placement to stop the flow into the lad, the pericardial drain output slowed as expected.Due to persistent pericardial drain output, heparin effect was reversed with protamine 10mg.Afterward, the pericardial drain output slowed even further.The patient was transferred to the cardiac care unit (ccu) in tenuous, critical condition.The patient expired the next day on (b)(6) 2020, secondary to right ventricle laceration following withdrawal of care post procedure.The patient died of right ventricle laceration.The cause of the right ventricle laceration is unknown.
 
Additional Manufacturer Narrative
Corrected h1.

Brand Name
ASTATO XS 20
Common Device Name
PERIPHERAL GUIDE WIRE
Manufacturer (Section D)
ASAHI INTECC CO., LTD.
3-100 akatsuki-cho
seto, aichi 489-0 071
JA  489-0071
MDR Report Key10480720
Report Number3003775027-2020-00134
Device Sequence Number2795639
Product Code DQX
UDI-Device Identifier04547327088305
UDI-Public(01)04547327088305(17)220930(10)191010A021
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K103057
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2022
Device Catalogue NumberPAGH143392
Device Lot Number191010A021
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/21/2020
Initial Date Received by Manufacturer 08/21/2020
Supplement Date Received by Manufacturer08/21/2020
Initial Report FDA Received Date09/01/2020
Supplement Report FDA Received Date09/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Other;
Patient Age72 YR
Patient Weight61